Alert archive / Puerto Rico / Flash Flood Warnings in 2010

Flash Flood Warning 30, NWS JSJ

May 18, 2010

NWS JSJ issued this flash flood warning at May 18, 2010, 7:25 AM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2010, 7:25 AM CDT (12:25 UTC)
Expired
May 18, 2010, 10:15 AM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 21 km from the middle of the area, began a volume at 12:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

173 
WGCA52 TJSJ 181225
FFWSJU
PRC151-181515-
/O.NEW.TJSJ.FF.W.0030.100518T1225Z-100518T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
825 AM AST TUE MAY 18 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITY

  IN PUERTO RICO
     YABUCOA

* UNTIL 1115 AM AST

* AT 820 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED 
TO INDICATE SHOWERS AND ISOLATED THUNDERSTORMS...SOME WITH VERY 
HEAVY RAIN AFFECTING THIS MUNICIPALITY. IN ADDITION...U.S.G.S. RIVER 
SENSORS INDICATED THAT THE LEVELS OF RIO GUAYANES AT CENTRAL ROIG 
WERE RISING RAPIDLY AND WILL GO PAST FLOOD STAGE WITHING THE NEXT 15 
MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1807 6579 1804 6584 1805 6592 1807 6599
      1809 6598

$$

BCS/FC

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
063 
WGCA72 TJSJ 181520
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1120 AM AST TUE MAY 18 2010

PRC151-181521-
/O.EXP.TJSJ.FF.W.0030.000000T0000Z-100518T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YABUCOA PR-
1120 AM AST TUE MAY 18 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1115 AM AST FOR YABUCOA
MUNICIPALITY...

DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WHICH AFFECTED THIS AREA 
HAD DISSIPATED...AND ONLY SCATTERED LIGHT TO MODERATE RAIN SHOWERS 
ARE EXPECTED ACROSS THIS AREA. THE RIO GUAYANES AT CENTRAL ROIG WAS 
BEGINNING TO RECEDE...BUT THE RIVER LEVEL REMAINS IN ACTION STAGE. 
FOR THAT REASON...THE URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS 
IN EFFECT FOR THE MUNICIPALITY OF YABUCOA AND THE SOUTHEASTERN 
MUNICIPALITIES THROUGH 1145 AM AST.


LAT...LON 1807 6579 1804 6584 1805 6592 1807 6599
      1809 6598

$$

ER

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 18, 3:35 AM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, May 18, 3:35 AM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
435 AM AST TUE MAY 18 2010

.SYNOPSIS...UPPER LEVEL DISTURBANCES WILL CONTINUE TO MOVE MAINLY
NORTH OF THE LOCAL ISLANDS THROUGH AT LEAST WEDNESDAY. THESE
FEATURES WILL COMBINE WITH ABUNDANT LOW LEVEL MOISTURE TO INDUCE THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE FA DURING THE
NEXT FEW DAYS.

&&

.DISCUSSION...A MOIST AND UNSTABLE AIR MASS WILL CONTINUE ACROSS THE
NORTHEAST CARIBBEAN UNTIL AT LEAST WEDNESDAY. IN FACT...THE DOPPLER
RADAR DETECTED SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS ACROSS THE U.S. VIRGIN ISLANDS...CULEBRA...VIEQUES AND
ACROSS THE EASTERN AND SOUTHEASTERN SECTIONS OF PUERTO RICO
OVERNIGHT AND EARLY THIS MORNING. THE GFS FORECAST SOUNDING
INDICATED PWAT VALUES ABOVE 2.0 INCHES FOR THE NEXT FEW DAYS. LATEST
MIMIC-TPW IMAGES ALSO SUGGEST THAT ABUNDANT TROPICAL MOISTURE WILL
CONTINUE TO ADVECT ACROSS THE REGION FROM THE EAST AND SOUTHEAST
TODAY AND TONIGHT. THUS...EXPECT ADDITIONAL PERIODS OF HEAVY RAINFALL AND
URBAN AND SMALL STREAM FLOODING...WITH THE POTENTIAL FOR LOCALIZED
FLASH AND RIVER FLOODING TODAY AND TONIGHT. A SHORT-LIVED DRY
TREND IS EXPECTED BY LATE WEDNESDAY THROUGH AT LEAST
EARLY THURSDAY...WITH MOISTURE INCREASING AGAIN LATE THURSDAY AND
FRIDAY. A WEAK HIGH PRESSURE SYSTEM AT THE MIDDLE LEVELS OF THE
ATMOSPHERE WILL AID TO INHIBIT THE DEVELOPMENT OF STORMS WITH HIGH
ECHO TOPS TODAY.

LOOKING WELL AHEAD...THE GFS DEVELOPS TWO AREAS OF LOW PRESSURE...
ONE JUST TO THE NORTH OF PUERTO RICO AND THE OTHER OFF THE COAST OF
CENTRAL AMERICA BY LATE FRIDAY. THE FIRST ONE WILL MOVE SLOWLY TO
THE NORTH NORTHEAST...MAINTAINING A HUMID SOUTHEAST LOW LEVEL WIND
FLOW ACROSS THE FA UNTIL THE UPCOMING WEEKEND. THE SECOND ONES WILL
MOVE TO THE NORTHEAST FROM THE WESTERN CARIBBEAN ACROSS CUBA AND
HISPANIOLA AS A STRONG LOW PRESSURE SYSTEM BY THE END OF THE MONTH.
STAY TUNED.

&&

.AVIATION...SHOWERS AND THUNDERSTORM WILL CONTINUE ACROSS
TISX..TIST AND TJSJ AT LEAST UNTIL 18/14Z. INTERMITTENT PERIODS OF MVFR
TO IFR CONDITIONS AND MOUNTAIN OBSCURATION WILL DEVELOP AFTER
18/17Z IN SHRA AND TSRA...OVER TJMZ...TJBQ. AFTER 19/01...MOSTLY
VFR CONDITIONS ARE EXPECTED ACROSS MOST OF THE TAF SITES. LLVL
WIND FLOW WILL REMAIN ESE AT 10-20KTS...WITH SOME HIGHER GUSTS
ESPECIALLY NEAR SHOWERS AND THUNDERSTORMS.

&&

.MARINE...GENERALLY EXPECT WINDS OF 19 KNOTS OR LESS AND SEAS OF 6
FEET OR LESS ACROSS THE REGIONAL WATERS THROUGH AT LEAST WEDNESDAY.
THERE IS A PRECAUTIONARY STATEMENT FOR MOST OF THE LOCAL COASTAL
WATERS TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  77  91  77 /  50  40  40  30
STT  87  78  88  80 /  50  40  40  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

71/72
Hazardous weather outlook, May 18, 6:00 AM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
700 AM AST TUE MAY 18 2010

AMZ710>745-PRZ001>013-191100-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
700 AM AST TUE MAY 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED
TO DEVELOP OVER THE WEST AND INTERIOR SECTIONS OF PUERTO RICO THIS
AFTERNOON. SOME RAINS COULD BE LOCALLY HEAVY AND MAY INDUCE URBAN
AND SMALL STREAM FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AVAILABLE MOISTURE WILL COMBINE WITH DAYTIME HEATING AND
OROGRPAHIC EFFECTS TO PRODUCE SCATTERED TO NUMEROUS SHOWERS WITH
ISOLATED THUNDERSTORMS EACH AFTERNOON ACROSS THE WESTERN INTERIOR
AND WEST SECTION OF PUERTO RICO.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

AMZ715-725-VIZ001-002-191100-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
700 AM AST TUE MAY 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED ACROSS THE LOCAL
ISLANDS FROM TIME TO TIME. SOME RAINS COULD BE LOCALLY HEAVY
AND MAY INDUCE URBAN AND SMALL STREAM FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:46 PM CDTAreal Flood AdvisoryJSJ59 min
May 18, 2:54 AM CDTAreal Flood AdvisoryJSJ3 hr
May 18, 4:51 AM CDTAreal Flood AdvisoryJSJ6 hr
May 18, 6:50 AM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.